Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Median algebra

Author: John R. Isbell
Journal: Trans. Amer. Math. Soc. 260 (1980), 319-362
MSC: Primary 06B05
MathSciNet review: 574784
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A study of algebras with a ternary operation $ (x,\,y,\,z)$ satisfying some identities, equivalent to embeddability in a lattice with $ (x,\,y,\,z)$ realized as, simultaneously, $ (x\, \wedge \,(y\, \vee \,z))\, \vee \,(y\, \wedge \,z)$ and $ (x\, \vee \,(y\, \wedge \,z))\, \wedge \,(y\, \vee \,z)$. This is weaker than embeddability in a modular lattice, where those expressions coincide for all x, y, and z, but much of the theory survives the extension. For actual embedding in a modular lattice, some necessary conditions are found, and the investigation is carried much further in a special, geometrically described class of examples ("2-cells"). In distributive lattices $ (x,\,y,\,z)$ reduces to the median $ (x\, \wedge \,y)\, \vee \,(x\, \wedge \,z)\, \vee \,(y\, \wedge \,z)$, previously studied by G. Birkhoff and S. Kiss. It is shown that Birkhoff and Kiss found a basis for the laws; indeed, their algebras are embeddable in distributive lattices, i.e. in powers of the 2-element lattice. Their theory is much further developed and is connected into an explicit Pontrjagin-type duality.

References [Enhancements On Off] (What's this?)

  • [1] R. Baer, Linear algebra and projective geometry, Academic Press, New York, 1952. MR 0052795 (14:675j)
  • [2] G. Birkhoff, Lattice theory, Amer. Math. Soc. Colloq. Publ., vol. 25, Amer. Math. Soc., Providence, R. I., 1940; 3rd ed., 1967. MR 0001959 (1:325f)
  • [3] G. Birkhoff and S. Kiss, A ternary operation in distributive lattices, Bull. Amer. Math. Soc. 53 (1947), 749-752. MR 0021540 (9:76e)
  • [4] Ju. Eršov, I. Lavrov, A. Taimanov and M. Taiclin, Elementary theories, Uspehi Mat. Nauk 20 (1965), no. 4 (124), 37-108. (Russian) MR 0186553 (32:4012)
  • [5] Ju. Eršov and M. Taiclin, Undecidability of certain theories, Algebra i Logika 2 (1963), no. 5, 37-41. (Russian) MR 0172799 (30:3018)
  • [6] A. Grzegorczyk, Undecidability of some topological theories, Fund. Math. 38 (1951), 137-152. MR 0047583 (13:898e)
  • [7] M. Hall, Projective planes, Trans. Amer. Math. Soc. 54 (1943), 229-277. MR 0008892 (5:72c)
  • [8] J. Isbell, Some concrete dualities, Notices Amer. Math. Soc. 21 (1974), A567-A568.
  • [9] E. Manes, Algebraic theories, Springer-Verlag, Berlin and New York, 1976. MR 0419557 (54:7578)
  • [10] H. Zassenhaus, Zum Satz von Jordan-Hölder-Schreier, Abh. Math. Sem. Univ. Hamburg 10 (1934), 106-108.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06B05

Retrieve articles in all journals with MSC: 06B05

Additional Information

Keywords: Median, lattice, finite geometry
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society